Rip Current, North Central
- When
- March 15, 3:15 PM AST
- Where
- North Central forecast zone
- Reported by
- Emergency Manager
A person was dragged by a rip current. He was rescued later.
S. Virgin Islands.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Large north northeast swells affected the Atlantic coastline, producing dangerous surf conditions along north facing coastlines of Puerto Rico and the northern U.S. Virgin Islands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 15, 3:08 PM AST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
308 PM AST FRI MAR 15 2013
.SYNOPSIS...UPPER RIDGE WILL CONTINUE TO PUSH EASTWARD AS A POLAR
TROUGH DOMINATES THE WESTERN NORTH ATLANTIC. A BROAD RIDGE WILL
BUILD OVER THE CENTRAL AND WESTERN CARIBBEAN DURING THE WEEKEND
AND GRADUALLY DECAY TUESDAY THROUGH NEXT FRIDAY AS A SHORT WAVE
TROUGH MOVES ACROSS THE AREA. AT LOW LEVELS...A WEAK SURFACE FRONT
WILL APPROACH TO THE FORECAST AREA LATE SATURDAY...INCREASING THE
CLOUD AND SHOWER COVERAGE ACROSS THE LOCAL ISLANDS.
&&
.DISCUSSION...THE AFOREMENTIONED UPPER TROUGH ACROSS THE WESTERN
NORTH ATLANTIC IS PUSHING A JET ALOFT...WHICH IS KEEPING STREAMING
HIGH CLOUDS THE LOCAL ISLANDS. BELOW THIS LAYER OF CLOUDS...A
GENERALLY DRY AIR MASS IS STILL PRESENT AT LOW TO MID LEVEL OF THE
ATMOSPHERE. THE UPPER TROUGH IS SUSTAINING A WEAK SURFACE FRONT...
LOCATED THIS AFTERNOON JUST NORTHWEST OF HAITI. THE PWAT ANALYSIS
SHOWS A WELL DEFINE FRONTAL BOUNDARY EXTENDING FROM THE WINDWARD
PASSAGE NORTHEASTWARD UP TO NEWFOUNDLAND. MODELS SUGGEST THAT THE
SURFACE FRONT WILL ENTER TO THE LOCAL ATLANTIC WATERS LATE SATURDAY
INTO SUNDAY MORNING...THEN STALLING IT OVER PUERTO RICO AND THE
NORTHERN USVI THROUGH MONDAY. MOISTURE ASSOCIATED WITH THE REMNANTS
OF THE FRONTAL BOUNDARY WILL LINGER UNTIL AT LEAST TUESDAY...
PRODUCING INTERVALS OF CLOUDS AND PASSING SHOWERS FROM TIME TO
TIME. OPERATIONAL MODELS INDICATED THAT MOISTURE WILL BE SLIGHTLY
ABOVE NORMAL VALUES MOST OF THE NEXT WEEK...RESULTING IN CLOUDINESS
AND LIGHT PASSING SHOWERS EACH DAY. HOWEVER...RAINFALL ACCUMULATIONS
WILL BE LIGHT.
&&
.AVIATION...NO WX NEXT 12-18 HRS. CLOUDS WILL BE ON THE INCREASE
TOMORROW MORNING AS FRONT SAGS SLOWLY SWD TOWARD THE AREA WITH CIGS
BCMG BKN040. WINDS WILL BE FROM THE ENE AROUND 10 KT.
&&
.MARINE...SEAS HAVE SUBSIDED ACROSS THE LOCAL WATERS TODAY.
HOWEVER...A MODERATE TO LARGE NORTH SWELL IS EXPECTED TO ARRIVE
LATE SATURDAY THROUGH SUNDAY WITH SURF HEIGHTS NEARING ADVISORY
LEVELS OVER NORTH FACING COASTS. COMBINED SEAS WILL REACH SMALL
CRAFT ADVISORY LEVELS OVER WATERS EXPOSED TO THIS INCREASING SWELL.
&&
.FIRE WEATHER...LOW LEVEL MOISTURE WILL BE ON THE INCREASE SAT
MORNING AND CLOUDS THICKENING THROUGH THE DAY RESULTING IN A SIG
INCREASE IN HUMIDITIES. ATMOSPHERE WILL BECOME MODERATELY UNSTABLE
WITH SOME SHOWERS EXPECTED TO FINALLY BREAK OUT BUT THEY STILL ARE
LIKELY TO BE ISOLD TO SCT AT BEST WITH LIGHT RAINFALL AMOUNTS. NOT
EVERYONE WILL SEE RAIN BUT IS DEFINITELY SOME IMPROVEMENT FROM PAST
SVRL DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 72 83 72 84 / 0 20 40 40
STT 73 84 73 84 / 0 10 30 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 3 PM AST THIS AFTERNOON FOR ATLC
WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.
&&
64/11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 558 AM AST FRI MAR 15 2013 AMZ710>745-PRZ001>013-161000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 558 AM AST FRI MAR 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LARGE NORTH TO NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE ATLANTIC COASTLINES OF PUERTO...VIEQUES...AND CULEBRA TODAY AND CAUSE DANGEROUS SURF CONDITIONS. HOWEVER THE SURF WILL GRADUALLY DECREASE THROUGHOUT TODAY AND THE ADVISORY WILL LIKELY BE DISCONTINUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HAZARDOUS SURF CONDITIONS TO THE LOCAL EMERGENCY MANAGERS OR THE NATIONAL WEATHER SERVICE IN SAN JUAN. AMZ715-725-VIZ001-002-161000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 558 AM AST FRI MAR 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LARGE NORTH TO NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE ATLANTIC COASTLINES OF PUERTO...VIEQUES...AND CULEBRA TODAY AND CAUSE DANGEROUS SURF CONDITIONS. HOWEVER THE SURF WILL GRADUALLY DECREASE THROUGHOUT TODAY AND THE ADVISORY WILL LIKELY BE DISCONTINUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HAZARDOUS SURF CONDITIONS TO THE LOCAL EMERGENCY MANAGERS OR THE NATIONAL WEATHER SERVICE IN SAN JUAN.
2 rip current. Local standard time, as filed.
A person was dragged by a rip current. He was rescued later.
A male tourist drowned at Crash Boat beach. He was dragged by a Rip Current.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Northwest | 2013-03-16 | 55 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442477, 442478.